How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stacy Your Own Question
Dr. Stacy
Dr. Stacy, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1555
Experience:  10 years of experience in general practice.
21779527
Type Your Dog Veterinary Question Here...
Dr. Stacy is online now
A new question is answered every 9 seconds

My dog ate a half of a Suboxone 8mg strip, Red and he's 1

Customer Question

My dog ate a half of a Suboxone 8mg strip
JA: I'm sorry to hear that. The veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Red and he's 1 year old yesterday
JA: Is there anything else the veterinarian should be aware of about Red?
Customer: Not that I can think of
Submitted: 28 days ago.
Category: Dog Veterinary
Expert:  Dr. Stacy replied 28 days ago.

Thank you for your question. My name is***** I have been a small animal veterinarian for 14 years and I'd like to help with your question. Can you tell me how much your dog weighs and how long ago he at the strip?

Customer: replied 28 days ago.
He weighed between 40-60 lbs. About 90 minutes ago. I just timed his breathing. He took 28 breathes in a minute
Expert:  Dr. Stacy replied 28 days ago.

Okay.... that is a pretty large dose for a dog this size. Dogs only have about a 30% absorption in this formulation, but even taking that into account I would only consider 2mg safe and it sounds like he ate about 4mg.

The first side effect that you will see is respiratory depression, but you can also see drops in blood pressure, generalized weakness....

Expert:  Dr. Stacy replied 28 days ago.

The effects of this particular opiod are pretty long last... up to 12 hours. I would definitely consider taking him to a veterinary clinic for treatment. They can give him IV fluids to maintain his blood pressure and if they have naloxone to counteract the effects that would be very helpful. Are you able to take him to a clinic?

Expert:  Dr. Stacy replied 28 days ago.

If you are unable to take her to a clinic then the most important thing is to keep her warm... a number of dogs with optiod overdose become hypothermic. Keep her warm, quiet, and monitor her gum color and breathing rate. If she becomes pale, or if her breath rate drops below about 15bpm then it becomes very critical that you get her to a clinic.

I hope that helps, but if you have additional questions please let me know.